ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Nurse and pharmacist resolve oral-to-IV dosing conflict


From the January 12, 2006
issue

Doses of some medications need to be adjusted when converting from one route of administration to another, as demonstrated in the following reported event. A physician ordered metoprolol 50 mg IV for a patient, ten times more than the normal IV dose for this beta-blocker. He was unaware of the vast difference between the safe oral and parenteral dose. Fortunately, an experienced nurse and pharmacist immediately intervened. However, we are aware of cases in which fatal overdoses were ordered and administered under similar circumstances.

In our February 25, 1998 newsletter, we published a case about a child with myasthenia gravis who had oral neostigmine switched to a parenteral form without proper dose adjustment. Unaware that the dose should be adjusted, her physician ordered the same dose she had been taking orally. Pharmacists and nurses did not recognize the overdose, which led to the child’s death.

An abbreviated list of drugs with oral and IV dose differences appears in Table 1 to illustrate just how different these doses can be. Without knowledgeable staff and computer dose warnings, dosing errors are likely because textbook and label warnings about the need for dose adjustments are often inadequate or nonexistent.

Incidentally, the reporter of the recent metoprolol error told us that the ordering physician initially refused to change the dose and told the nurse to “Just give it.” The nurse felt that the dose could harm the patient and refused. Independently, a pharmacist called the physician, also to request a dose change. The request was similarly denied but, after telling the physician that the ordered IV dose of this beta-blocker was quite different from the oral dose and would likely be fatal, the doctor discontinued his original order and prescribed the correct dose.

Fortunately, these professionals stood their ground, likely preventing serious patient harm. But a 2004 ISMP study on workplace intimidation revealed that almost half of more than 2,000 healthcare providers from hospitals indicated that their past experiences with intimidation
had altered the way they handle order clarifications (Smetzer JL, Cohen MR. Intimidation: practitioners speak up about this unresolved problem. Joint Com J Qual Patient Safety 2005; 31: 594-99). As a result, 7% of respondents reported that they had been involved in a medication error in which intimidation played a role. Recommendations for resolving conflicts
in drug therapy are available on our website at: www.ismp.org/newsletters/acutecare/articles/19980520_2.asp.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP